STEP 1: CALL 911 FOR HELP

All you need to say is “Someone is unresponsive and/or not breathing.” Be sure to give a specific address and/or description of your location.

Click here to call 911 on mobile

If the person is not breathing, perform rescue breathing for adults using the following steps:

  1. Clear the person’s airway (check that nothing inside the person’s mouth or throat is blocking the airway)
  2. Place one hand on the person’s chin, tilt the head back, and pinch the nose closed
  3. Place your mouth over the person’s mouth to make a seal and give two slow breaths
  4. Watch for the person’s chest (but not the stomach) to rise
  5. Follow up with one breath every 5 seconds

STEP 2: ADMINISTER NARCAN®

Note: NARCAN® can be used in life-threatening opioid overdose circumstances in pregnant women.

1. Lay the person on their back to receive a dose of NARCAN®.

2. Remove NARCAN® from the box. Peel back the tab with the circle to open the NARCAN®.

3. Hold the NARCAN® with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.

4. Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose.

5. Press the plunger firmly to give the dose of NARCAN®.

6. Move the person on their side (recovery position) after giving NARCAN®.

STEP 3: CONTINUE TO MONITOR

  • It is important to get help now – call 911 if you haven’t already
  • Stay with the person and monitor them until help arrives
  • If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for NARCAN® to take effect
  • Give another dose of NARCAN® if no response happens within 3 minutes
  • Comfort the person being treated, as withdrawal triggered by NARCAN® can feel unpleasant

This website and the information contained herein is not a substitute for emergency medical care.